Long-Term Birth Control Side Effects May Increase Risk of Glaucoma: Study

feature photo

By: Martha Garcia | Published: November 20th, 2013

Extended use of birth control pills may increase a woman’s risk of developing glaucoma, according to the findings of new research that raises further concerns about the potential side effects of birth control pills.

In a study presented this week at the 117th Annual Meeting of the American Academy of Ophthalmology in New Orleans, researchers found that taking oral contraceptives for more than three years may double a woman’s risk of glaucoma, which is a leading cause of blindness.

Researchers from the University of California, San Francisco, Duke University School of Medicine and the Third Affiliated Hospital of Nanchang University, in Nanchang, China reviewed information from the CDC’s National Health and Nutrition Examination Survey (NHANES), involving data on nearly 3,500 women over the age of 40 who completed questionnaires between 2005 and 2008 about their reproductive health, vision and eye exams.

Women who reported that they used birth control pills, any type or brand, for longer than three years were two times more likely to also report a diagnosis of glaucoma, leading researchers to warn gynecologists and ophthalmologists about the risk of glaucoma from birth control pills.

Glaucoma affects nearly 60 million people worldwide, impacting one to two percent of middle aged women in the United States. The condition can permanent damage vision and lead to blindness if left untreated.

While the findings do not establlish a causative effect, researchers indicate that women should consider their medical history and risk factors before deciding to take birth control pills. Women who have taken birth control pills for several years should have their eyes checked regularly and be aware of the glaucoma risk.

Other factors that may play a role in potential risks for the disease include ethnicity, family history of glaucoma, history of increased eye pressure, or existing visual field defects.

This is the first study to report the connection between glaucoma and birth control use. Previous studies have also shown estrogen levels may play a significant role in developing glaucoma as well.

Millions of women across the United States take birth control pills as part of their daily health regimen. Statistics show four out of five women who have had sex have also taken some form oral contraceptives, making the results of the study relevant to nearly every woman.

All birth control pills carry potentially serious risks, including blood clots, heart attacks and strokes. While most of the known side effects of birth control pills are much more serious than glaucoma, researchers indicate that the findings should not be disregarded, as additional steps could be taken to minimize the impact of this potential risk.

“Women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors,” said Shan Lin, M.D., lead researcher and professor of clinical ophthalmology at the University of California San Francisco.

Tags: , ,

Post Your Comments

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.